Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 50, NWS San Angelo, TX

August 19, 2004Brown County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 19, 2004, 7:56 AM CDT for Brown County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 7:56 AM CDT (12:56 UTC)
Expired
Aug 19, 2004, 11:45 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Brown County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 191257
FFWSJT
TXC049-191645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
756 AM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1145 AM CDT

* AT 755 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE ACROSS      
  NORTHERN BROWN COUNTY...FROM LAKE BROWNWOOD TO MAY AND CROSS CUT.
  THIS AREA RECEIVED 3 INCHES OF RAINFALL SINCE 6 AM.

* ADDITIONAL RAINFALL AMOUNTS OF 3 INCHES ARE POSSIBLE AS STORMS     
  CONTINUE TO DEVELOP NEAR LAKE BROWNWOOD AND MOVE NORTHEAST AT 20   
  MPH. THIS RAIN WILL RUNOFF AND PRODUCE FLASH FLOODING. 

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. 
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3207 9919 3175 9919 3180 9880 3206 9894

$$

04
2 follow-up statements
000 
WGUS74 KSJT 191403
FFSSJT
TXC049-191645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
902 AM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BROWN COUNTY UNTIL 
1145 AM CDT...

AT 844 AM CDT...DOPPLER RADAR ESTIMATED THAT 4 TO 6 INCHES OF RAIN 
HAS FALLEN OVER LAKE BROWNWOOD AND PORTIONS OF NORTHERN BROWN COUNTY 
SINCE 5 AM...WITH ADDITIONAL RAINFALL UP TO 1 TO 3 INCHES EXPECTED 
BY 1145 AM CDT. 

CREEKS AND STREAMS NORTH OF LAKE BROWNWOOD...INCLUDING PECAN BAYOU 
...HOLLOWAY CREEK...LOST CREEK...AND JIM NED CREEK...ARE LIKELY 
FILLED WITH SWIFTLY FLOWING WATER. LOW WATER CROSSINGS AND OTHER LOW 
LYING AREAS WILL BECOME FLOODED AND IMPASSABLE. THESE FLOOD WATERS 
WILL FLOW INTO LAKE BROWNWOOD...WITH A RISE OF THE LAKE LEVELS 
EXPECTED. 

MOTORISTS ACROSS NORTHERN BROWN COUNTY ARE URGED TO PROCEED WITH 
CAUTION. REMEMBER...MOST FLOOD FATALITIES OCCUR IN VEHICLES. TURN 
AROUND...DONT DROWN.

$$

07
000 
WGUS74 KSJT 191524
FFSSJT
TXC049-191645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1024 AM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BROWN COUNTY UNTIL 
1145 AM CDT...

AT 1011 AM CDT...DOPPLER RADAR ESTIMATED THAT THUNDERSTORMS HAVE 
DROPPED 5 TO 7 INCHES OF RAIN ACROSS PORTIONS OF BROWN COUNTY SINCE 
5 AM...WITH THE HEAVIEST RAIN FALLING IN A STRETCH FROM JUST NORTH 
OF LAKE BROWNWOOD TO NEAR MAY. THUNDERSTORMS WILL CONTINUE ACROSS 
CENTRAL AND NORTHERN BROWN COUNTY THROUGH 1145 AM...PRODUCING 
ANOTHER 1 TO PERHAPS AS MUCH AS 2 INCHES. LOW WATER CROSSINGS AND 
OTHER LOW LYING AREAS AND POOR DRAINAGE AREAS ALONG PECAN BAYOU AND 
HOG CREEK NORTH OF LAKE BROWNWOOD WILL LIKELY BECOME FLOODED AND 
IMPASSABLE. 

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:33 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 19, 3:33 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 AM CDT THU AUG 19 2004

.DISCUSSION...
MUCH OF WEST CENTRAL TX...WITH THE EXCEPTION OF THE NORTHERN EDWARDS
PLATEAU...EXPERIENCED A DECENT RAIN EVENT WEDNESDAY AFTERNOON INTO
THIS MORNING. THE EVENT BEGAN WHEN A VIGOROUS MID LEVEL SHORTWAVE
TROF THAT INTERACTED WITH RAPIDLY DESTABILIZING AIRMASS.

AT 08Z...KSJT RADAR INDICATED AN MCS EAST OF A SAN ANGELO TO
SWEETWATER LINE...MOVING NORTHEAST AROUND 25 KTS. THERE APPEARED TO
BE A WEAK MESOSCALE VORTICITY MAX OVER SAN SABA COUNTY. FURTHER
WEST...MOSTLY CLEAR SKIES PREVAILED FROM THE TRANS-PECOS INTO
SOUTHEAST NEW MEXICO.

PRIMARY FORECAST CONCERN REMAINS RAIN CHANCES. THE GFS MODEL
CONTINUES TO SHOW LITTLE RUN TO RUN CONSISTENCY...WHICH COMPLICATES
THE OUTER PERIOD FORECASTS IN PARTICULAR.

GOES WATER VAPOR IMAGERY INDICATED A COMPACT CIRCULATION OVER
SOUTHWEST AZ...SHEARED EAST SOME BY A UPPER JET MAX CUTTING ACROSS
CENTRAL BAJA. FURTHER EAST OVER NM...IT WAS DIFFICULT TO DISCERN
ANY SHORTWAVE TROFS EMBEDDED IN THE NEARLY ZONAL UPPER FLOW. FOR
TODAY...EXPECT THUNDERSTORM COVERAGE TO BE ISOLATED ONCE THE MCS
LIFTS EAST OF THE FORECAST AREA. PRIMARY DRIVER FOR RAIN CHANCES
TODAY WILL BE LOW LEVEL DESTABILIZATION. ISOLATED THUNDERSTORMS
ACTIVITY SHOULD DECREASE WITH BOUNDARY LAYER COOLING DURING THE
EVENING.

A WEAK FRONT THAT HAD ENTERED THE NORTHERN TX PANHANDLE EARLY THIS
MORNING WILL LIKELY SAG INTO THE BIG COUNTRY OVERNIGHT. THE GFS MODEL
PROGS A SHORTWAVE TROF TO DIVE INTO THE THE TX PANHANDLE LATE
THIS EVENING...WHICH WILL LIKELY HELP SUSTAIN THUNDERSTORMS NEAR
THE FRONT INTO THE OVERNIGHT HOURS. WITH THIS IN MIND...WILL PLAN
CHANCE CATEGORY POPS FOR THE BIG COUNTRY TONIGHT..WITH LOWER POPS
FURTHER SOUTH AWAY FROM THE MID LEVEL SHORTWAVE AND SURFACE FRONT.

AS MENTIONED EARLIER...THE GFS APPEARS TO BE STRUGGLING WITH
CONSISTENCY WITH RESPECT TO NEXT WEEK/S UPPER PATTERN...ESPECIALLY
UPSTREAM OF TX. THE UPPER TROF THAT WAS PROGGED YESTERDAY TO DROP
INTO THE GREAT BASIN BY MIDWEEK IS NOW PROGGED TO CUT-OFF AND
MEANDER OFF THE SOUTHERN CA COAST. THIS HAS SIGNIFICANT IMPLICATIONS
FOR WEST CENTRAL TX WEATHER NEXT WEEK...WITH THE NEW SOLUTION
RESULTING IN A MORE PERSISTENT UPPER RIDGE OVER NM AND WEST TX...
RATHER THAN THE SOUTHWEST MONSOONAL FLOW OVER TX FROM YESTERDAY/S GFS
RUN. IT SHOULD BE NOTED THAT THE NEW ECMWF MODEL RUN IS MORE IN LINE
WITH YESTERDAY/S GFS RUN. WILL TRIM WHAT WERE SLIGHT CHANCE POPS FOR
NEXT WEEK...AND WARM TEMPS SLIGHTLY...THROUGH NOT TO THE EXTENT AS
SUGGESTED BY THE GFS MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     87  69  88  67 /  40  30  20  20
SAN ANGELO  91  71  92  69 /  30  10  20  20
JUNCTION    91  72  93  70 /  30  10  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14
Hazardous weather outlook, Aug 19, 5:41 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
541 AM CDT THU AUG 19 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-201040-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
541 AM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WEST CENTRAL TEXAS. A MOIST AND UNSTABLE AIR MASS
WILL INTERACT WITH DAYTIME HEATING TO AGAIN PRODUCE SCATTERED
THUNDERSTORMS. ONE OR TWO OF THESE COULD BECOME SEVERE. THE MAIN
THREAT WILL BE DIME TO NICKEL SIZE HAIL...AND ISOLATED DAMAGING WIND
GUSTS. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A WEAK COLD FRONT WILL WASH OUT OVER WEST CENTRAL TEXAS FRIDAY. WITH
MOISTURE AND INSTABILITY STILL IN PLACE...ONE OR TWO SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE...MAINLY IN THE AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:16 PM CDTFlash Flood WarningSJTCoke4 hr
Aug 19, 2:55 AM CDTFlash Flood WarningSJTMenard3 hr
Aug 19, 5:15 AM CDTSevere Thunderstorm WarningSJTSan Saba45 min
Aug 19, 3:38 PM CDTFlash Flood WarningSJTBrown3 hr
Aug 19, 5:16 PM CDTFlash Flood WarningSJTColeman119 min
Aug 19, 6:15 PM CDTFlash Flood WarningSJTMcCulloch, San Saba4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.